ADVERTISEMENT

Issue Navigator

Volume 14 No. 07
Earn CME
Accepted Papers
Classifieds





Scientific Investigations

Responsiveness of Veterans Affairs Health Care System to Zolpidem Safety Warnings

Hyungjin Myra Kim, ScD1,2; Lauren B. Gerlach, DO3; Matheos Yosef, PhD2; Claire Stano, MA2; Deirdre A. Conroy, PhD3; Marcia Valenstein, MD2,3; Paul N. Pfeiffer, MD2,3; Anne E. Sales, PhD, RN3,4; Kara Zivin, PhD2,3
1Consulting for Statistics, Computing and Analytics Research, University of Michigan, Ann Arbor, Michigan; 2Center for Clinical Management Research, VA Ann Arbor Healthcare System, Ann Arbor, Michigan; 3Department of Psychiatry, University of Michigan Medical School, Ann Arbor, Michigan; 4Department of Learning Health Sciences, University of Michigan Medical School, Ann Arbor, Michigan

Study Objectives:

Sedative hypnotic medications are routinely prescribed for insomnia treatment, but have been associated with significant risks of morning-after impairment. We evaluated responsiveness in the Veterans Health Administration (VHA) facilities to two drug safety warnings recommending against high-dose zolpidem use—a 2007 Veterans Administration Pharmacy Benefits Management Service warning and a 2013 Food and Drug Administration (FDA) warning.

Methods:

We used interrupted time-series design to assess how the two warnings influenced prescribing within the VHA in outpatients from 2005 to 2014. We assessed two outcomes: monthly outpatient use of (1) higher-than-recommended dose of zolpidem among zolpidem users and (2) any-dose zolpidem among all VHA users. In sensitivity analyses, we compared zolpidem prescribing to prescribing other sleep medications not subject to safety warnings.

Results:

After the 2007 VHA warning, high-dose zolpidem use decreased significantly among both sexes from approximately 10% to 2%. Following the 2013 FDA warning, high-dose zolpidem use declined again; however, approximately half of women Veterans remained on high doses. Overall zolpidem use nearly quadrupled between the 2007 VHA and 2013 FDA warnings, but the overall use declined after the 2013 FDA warning. Increase in sedating antidepressant use was seen after the FDA warning, suggesting potential substitution.

Conclusions:

Higher than recommended dose use within the VHA decreased after each zolpidem high dose warning. Although overall use also decreased after the FDA warning, almost 50% of high-dose use among women Veterans is concerning. Different strategies to communicate the warnings should be examined.

Commentary:

A commentary on this article appears in this issue on page 1093.

Citation:

Kim HM, Gerlach LB, Yosef M, Stano C, Conroy DA, Valenstein M, Pfeiffer PN, Sales AE, Zivin K. Responsiveness of Veterans Affairs Health Care System to zolpidem safety warnings. J Clin Sleep Med. 2018;14(7):1135–1141.




Please login to continue reading the full article

Subscribers to JCSM get full access to current and past issues of the JCSM.

Login to JCSM

Not a subscriber?

Join the American Academy of Sleep Medicine and receive a subscription to JCSM with your membership

Subscribe to JCSM:  $75/volume year for individuals or $140/volume year for institutions to access all current articles and archives published in JCSM.

Download this article*:   $20 to access a PDF version of a specific article from the current issue of JCSM.

*Purchase of an electronic download of JCSM provides permission to access and print the issue/article for personal scholarly, research and educational use. Please note: access to the article is from the computer on which the article is purchased ONLY. Purchase of the article does not permit distribution, electronic or otherwise, of the article without the written permission of the AASM. Further, purchase does not permit the posting of article text on an online forum or website.